Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 188, NWS Quad Cities, IA

August 18, 20174 counties in Illinois; Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2017, 6:33 PM CDT for 4 counties in Illinois; Lee County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 6:33 PM CDT (23:33 UTC)
Expired
Aug 18, 2017, 7:15 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:35 PM CDTTSTM WND GST 48Fort Madison, IA
Aug 18, 6:39 PM CDTHAIL 1Wever, IAREPORT VIA FACEBOOK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS53 KDVN 182333
SVRDVN
ILC067-071-109-187-IAC111-190015-
/O.NEW.KDVN.SV.W.0188.170818T2333Z-170819T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
633 PM CDT FRI AUG 18 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hancock County in west central Illinois...
  Southern Henderson County in west central Illinois...
  Southwestern Warren County in west central Illinois...
  Northwestern McDonough County in west central Illinois...
  Northeastern Lee County in southeastern Iowa...

* Until 715 PM CDT

* At 633 PM CDT, a severe thunderstorm was located over Niota, or
  near Fort Madison, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Macomb, Fort Madison, Nauvoo, La Harpe, Dallas City, Blandinsville,
  Good Hope, Terre Haute, Raritan, Sciota, Colusa, Western Illinois
  University, Disco, Niota, Lomax, Fountain Green, Pontoosuc, Sawyer,
  Wever and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4056 9139 4074 9135 4073 9122 4071 9121
      4072 9120 4071 9118 4072 9118 4072 9116
      4070 9114 4070 9111 4072 9112 4073 9112
      4070 9062 4043 9067
TIME...MOT...LOC 2333Z 278DEG 31KT 4064 9127 

HAIL...1.00IN
WIND...60MPH
 
$$

NICHOLS
3 follow-up statements
814 
WWUS53 KDVN 182348
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
648 PM CDT FRI AUG 18 2017

ILC067-071-109-187-IAC111-190015-
/O.CON.KDVN.SV.W.0188.000000T0000Z-170819T0015Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-Lee IA-
648 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN HANCOCK...SOUTHERN HENDERSON...SOUTHWESTERN
WARREN...NORTHWESTERN MCDONOUGH AND NORTHEASTERN LEE COUNTIES...

At 648 PM CDT, a severe thunderstorm was located over Dallas City, or
11 miles south of Burlington, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Macomb, Fort Madison, La Harpe, Dallas City, Blandinsville, Good
Hope, Terre Haute, Raritan, Sciota, Colusa, Western Illinois
University, Disco, Lomax, Pontoosuc, Wever, Spring Lake, Swan Creek
and McDonough County 4-H Grounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4055 9128 4073 9126 4073 9122 4071 9121
      4072 9120 4071 9118 4072 9118 4072 9116
      4070 9114 4070 9111 4072 9112 4073 9112
      4070 9062 4043 9067
TIME...MOT...LOC 2348Z 278DEG 31KT 4065 9113 

HAIL...1.00IN
WIND...60MPH
 
$$

NICHOLS
499 
WWUS53 KDVN 190001
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
701 PM CDT FRI AUG 18 2017

ILC067-071-109-187-IAC111-190015-
/O.CON.KDVN.SV.W.0188.000000T0000Z-170819T0015Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-Lee IA-
701 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN HANCOCK...SOUTHERN HENDERSON...SOUTHWESTERN
WARREN...NORTHWESTERN MCDONOUGH AND EAST CENTRAL LEE COUNTIES...

At 701 PM CDT, a severe thunderstorm was located over Terre Haute, or
10 miles southeast of Burlington, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
La Harpe, Dallas City, Blandinsville, Good Hope, Terre Haute,
Raritan, Sciota, Colusa, Disco, Lomax, Pontoosuc and Swan Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4055 9121 4073 9122 4071 9121 4072 9120
      4071 9118 4072 9118 4072 9116 4070 9114
      4070 9111 4072 9112 4073 9112 4070 9062
      4053 9065
TIME...MOT...LOC 0001Z 264DEG 17KT 4068 9103 

HAIL...1.00IN
WIND...60MPH
 
$$

NICHOLS
914 
WWUS53 KDVN 190008
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
708 PM CDT FRI AUG 18 2017

IAC111-ILC067-071-109-187-190018-
/O.EXP.KDVN.SV.W.0188.000000T0000Z-170819T0015Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-Lee IA-
708 PM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...
SOUTHERN HENDERSON...SOUTHWESTERN WARREN...NORTHWESTERN MCDONOUGH AND
EAST CENTRAL LEE COUNTIES WILL EXPIRE AT 715 PM CDT...
    
The severe thunderstorm which prompted the warning has  weakened. 
Therefore, the warning will be allowed to expire.

LAT...LON 4055 9121 4073 9122 4071 9121 4072 9120
      4071 9118 4072 9118 4072 9116 4070 9114
      4070 9111 4072 9112 4073 9112 4070 9062
      4053 9065
TIME...MOT...LOC 0008Z 278DEG 31KT 4067 9098 

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:47 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 18, 3:47 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
347 PM CDT Fri Aug 18 2017

.SYNOPSIS...
Issued at 330 PM CDT Fri Aug 18 2017

The latest sfc analysis was indicating a weak sfc low in the VCNTY
of the DSM area, with lobe of current pressure falls suggesting it
to follow east-southeastward generally along and south of the I80
corridor though this evening. This system a sfc reflection of a lead
vort max aloft acrs central IA, but a more vigorous vort max was
seen on water vapor imagery currently dropping southeastward acrs
southwestern MN into eastern SD. After these systems for tonight, it
still appears a warming weekend on tap with storm chances increasing
by late Sunday and into early next week.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Aug 18 2017

Tonight...Watching the moisture convergent and sfc DPT gradient
extending from along the western IA/MO border region, east-
northeastward up to just southwest of the Quad Cities. Some cumulus
trying to tower in theses areas looking at latest satellite Vis
loop. With lead vort max aloft, this will be the area to watch for
sctrd thunderstorms development later this afternoon into early
evening, with the resultant activity then moving acrs areas along and
south of I80 through mid evening before shifting south and
east(especially south) toward more optimum CAPE build up. According
to latest mesoscale analysis, these areas currently being affected
by an EML/CAP. But with increasing deeper layer shear and CAPE build
up of 1000-2000 J/KG, if the CAP goes allowing for sctrd storms in
these areas(more favored along and south of a Fairfield IA to
Princeton IL line) there will be a chance for a few severe storms
with main threats large hail and damaging winds/downbursts.

Then  eyes will turn to the upstream strong to severe storm clusters
to the northwest acrs northwest into central IA, being driven by
strong vort lobe aloft dropping out of SW MN. Some chance for this
activity to make it into the west central and southwestern CWA after
10-11 PM CDT tonight. Several earlier run CAMs decay this convection
as it enters the western doorstep of the DVN CWA, but a few later
runs and looking a ongoing lift of digging wave aloft, allow some of
them to maintain and move acrs the southwestern half of the fcst
area through 3-4 AM, if in a weakening fashion. Will cover both of
these two scenarios with appropriate POPS, but the later night POPs
may have to be raised after monitoring incoming trends of this
upstream activity out of central IA.

Then as late night ridge axis lays out acrs central IA by Sat
morning, some indicators suggest fog may occur after 3 AM in light
sfc wind fields. Crossover temps neared during that window. Will
keep patchy fog going, and really see the potentail of valley/river
fog. Sfc moisture profiles and late night BL layering suggesting
shallow dense fog in some spots, especially the northwestern to
western third of the DVN CWA and will go with areas of fog, as
opposed to patchy, in those locations. Lows in the low 60s to mid
50s most locations by early Sat morning.

Saturday...Probably the best day of the weekend, with ongoing light
sfc wind regime, sunshine under high pressure, and temps warming
into the low to mid 80s in most locations with manageable humidity
levels.    ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Aug 18 2017

Expect building heat and humidity through early next week with
potential for several rounds of showers and storms, followed by a
dry and cooler period through the rest of the week.

Saturday night/Sunday will be mainly dry with a flattening upper
ridge in place across the area. By Sunday night into Monday, expect
showers and storms as mid-level energy moves in from the west and a
frontal boundary stalls out in the region. Dewpoints in the 70s
feeding into this boundary could produce some widespread heavy rain.
Cloud cover in the area does not look favorable for ideal eclipse
viewing conditions. For Monday, deep layer shear should be
sufficient for severe storms, but limited insolation may help lessen
the threat.

For Monday night and Tuesday, the main frontal system and upper
trough will push through the region, accompanied by widespread heavy
rain. The overall severe threat will be largely dependent on the
timing of the front. Average 1 to 2 inch rainfall amounts are
possible through the period, with some pockets of higher totals.

Afternoon heat indices could push into the 90s Sunday and Monday,
with some relief on the way behind the front beginning Tuesday. For
Wednesday through Thursday, expect dry weather with highs mainly in
the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1242 PM CDT Fri Aug 18 2017

Upper level wave with a weak sfc low, now just southwest of DSM,
will look to continue acrs eastern IA through the evening, with a
stronger upper wave then dropping southeast out of SD acrs central
IA later this evening and overnight. The first wave now progressing
acrs the state may bring sctrd thunderstorms to the local area,
with current indications that the MLI and especially BRL TAF site
will be more at risk of VCNTY or overhead impact by some of this
activity from mid afternoon to early evening. Passing MVFR to IFR
conditions possible with nay stronger storm, along with sudden
enhanced variable wind gusts/storm outflow. Until then, passing
VFR cloud with light and variable winds, but more of a southwest
to southerly component south I80. Later tonight, expect additional
showers/ storms associated with the southwest MN/SD wave moving
acrs central IA not to really impact any TAF sites or decay
before they do. Light winds under incoming ridge, along with
clearing skies may foster at least some MVFR fog at a few sites,
with the potentail of localized dense patches, but the fog could
be shallow and decrease an hour or so after sunrise Sat morning.
  ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...12
Hazardous weather outlook, Aug 18, 4:14 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
414 PM CDT Fri Aug 18 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
414 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected late this afternoon and
evening. Latest indications suggest the best chances for storms
are in the counties south of Interstate 80, and especially along
and south of a line generally from Fairfield Iowa, to Princeton
Illinois. A few storms could be severe with the main risks being
damaging winds and large hail.

Widespread coverage of showers and storms is still not
anticipated, so several locations will receive little to no rain.

Later tonight, patchy to areas of fog may develop after midnight
and toward dawn, with some chance of locally dense fog reducing
visibilties down to a quarter mile.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible across the outlook area from late
Sunday through Tuesday. It is still too soon to determine the
potential for severe weather, but heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially south of Interstate 80.

12/RP Kinney

In the hours before

Special weather statement, Aug 18, 5:48 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
548 PM CDT Fri Aug 18 2017

IAZ098-099-ILZ034-MOZ009-010-190100-
Van Buren-Lee-Hancock-Scotland-Clark-
Including the cities of Keosauqua, Fort Madison, Carthage,
Memphis, and Kahoka
548 PM CDT Fri Aug 18 2017

...Thunderstorms developing...some possibly strong with locally heavy
rainfall through 8 PM...

A band of thunderstorms along the Iowa and Missouri border will move
due east over the next 2 hours and will cross the Mississippi River
into Illinois. The strongest storms may produce half inch hail and
gusty winds over 30 MPH along with heavy rains of around an inch in
less than an hour.

Be alert for water in low lying locations and gusty winds while driving
along with low visibilities with the heavy rain falling when encountering
these storms.

Nichols

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.